Wisconsin, 2001

Hail in Wisconsin, April 8, 2001

April 8, 2001 · NWS MKX · 2 events in 2 counties and zones

Isolated severe thunderstorms generated large hailstones.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Isolated severe thunderstorms generated large hailstones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 8, 1:54 PM CST, 7 hours 36 minutes earlier.

Area forecast discussion, Apr 8, 1:54 PM CST, 7 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
254 PM CDT SUN APR 8 2001

FORECAST FOCUS ON PRECIPITATION CHANCES TONIGHT THROUGH MONDAY NIGHT.

ONLY COMPLETE MODEL WE HAVE THIS RUN IS THE NGM. OTHER MODELS ARE
COMING IN VERY SLOWLY AND IN PIECEMEAL FASHION. DUE TO THIS FACT HAVE
RETAINED MUCH OF THE OLD FORECAST AND RELIED ON SPC FOR SOME INSIGHT
INTO PRECIPITATION CHANCES TONIGHT THROUGH MONDAY NIGHT. SPC PUTS
SOUTHERN WISCONSIN IN SLIGHT RISK FOR SEVERE WEATHER TONIGHT WITH A
DEVELOPING MCS NEAR KANSAS CITY THIS EVENING IN RESPONSE TO AN UPPER
LEVEL DISTURBANCE CURRENTLY OVER OKLAHOMA EVIDENT ON VISIBLE/WATER
VAPOR IMAGERY. MCS PREDICTED TO FIRE OFF THIS DISTURBANCE AND MOVE
EAST-NORTHEAST TONIGHT WITH THE MEAN FLOW. MCS WILL AFFECT SOUTHERN
WISCONSIN TONIGHT WITH THE BEST CHANCE FOR SEVERE WEATHER OVER
EXTREME SOUTHERN WISCONSIN WITH WIND DAMAGE BEING THE PRIMARY
CONCERN.

THE TAIL END OF THE MCS MAY AFFECT OUR CWA INTO THE EARLY MORNING
HOURS SO WILL KEEP CHANCES IN FOR THE MORNING.

DEPENDING ON WHERE THE BOUNDARIES LIE ON MONDAY WILL DETERMINE
WHERE CONVECTION FIRES OFF TUESDAY AFTERNOON. NGM PROGS LOW
PRESSURE TO APPROACH SOUTHERN WISCONSIN MONDAY AFTERNOON WHICH WILL
FIRE OFF MORE CONVECTION. AGAIN WILL KEEP THE PREVIOUS FORECAST FOR
THIS PERIOD.

TUESDAY WILL BE RELATIVELY QUIET AS A LOW DEVELOPS OVER THE
SOUTHERN PLAINS.

COULD SEE SOME ELEVATED CONVECTION LATE TUESDAY NIGHT NORTH OF THE
WARM FRONT AS THE FRONT MAKES ITS WAY NORTHWARD.

IN THE FAR TERM THE FRONT SHOULD SIT OVER OUR AREA ON WEDNESDAY
WITH THE CHANCE FOR CONVECTION ALL DAY.

COULD SEE SOME SHOWERS ON THURSDAY AS THE LOW DEEPENS AND MOVES
THROUGH NORTHERN WISCONSIN. LOW HAS MANY CHARACTERISTICS OF
YESTERDAYS LOW...WITH THE CHANCE FOR SOME WINDY CONDITIONS DURING THE
DAY. ALTHOUGH IT IS IN THE EXTENDED PERIOD...IT DEFINITELY BEARS
WATCHING IN THIS VERY ACTIVE WEATHER PATTERN.

A RIDGE WILL BRING QUIET WEATHER ON FRIDAY WHILE SATURDAY AND SUNDAY
COULD SEE SHOWERS DUE TO A SERIES OF LOWS MOVING THROUGH OUR AREA.

.MKX...NONE.

KURIMSKI

In the hours before

Special weather statement, Apr 8, 8:56 PM CST, 34 minutes before
WIZ046-047-051-052-056>060-062>072-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
956 PM CDT SUN APR 8 2001

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
NO SEVERE WEATHER EXPECTED OVERNIGHT. A SLIGHT RISK OF SEVERE STORMS
WITH HAIL AND LOCALLY HEAVY RAIN MONDAY AFTERNOON AND NIGHT.

DISCUSSION...
MOIST UNSTABLE AIR ALONG AND JUST NORTH OF A STATIONARY FRONT FROM
CENTRAL IOWA TO NORTHERN ILLINOIS WILL PROVIDE THE CONDITIONS FOR
LOCALLY HEAVY RAINS AND SOME SMALL HAIL OVERNIGHT ACROSS SOUTHERN
WISCONSIN.

A LOW WILL MOVE EAST FROM IOWA ALONG THE FRONT ON MONDAY PROVIDING A
FOCUS FORi SEVERE STORMS MONDAY AFTERNOON AND NIGHT.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE NEEDED MONDAY AFTERNOON AND NIGHT.

EISE
Special weather statement, Apr 8, 9:28 PM CST, 2 minutes before
WIZ046-047-051-052-056>060-062>072-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
956 PM CDT SUN APR 8 2001

...HAZARDOUS WEATHER OUTLOOK...
...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN...

THREAT...
NO SEVERE WEATHER EXPECTED OVERNIGHT. A SLIGHT RISK OF SEVERE STORMS
WITH HAIL AND LOCALLY HEAVY RAIN MONDAY AFTERNOON AND NIGHT.

DISCUSSION...
MOIST UNSTABLE AIR ALONG AND JUST NORTH OF A STATIONARY FRONT FROM
CENTRAL IOWA TO NORTHERN ILLINOIS WILL PROVIDE THE CONDITIONS FOR
LOCALLY HEAVY RAINS AND SOME SMALL HAIL OVERNIGHT ACROSS SOUTHERN
WISCONSIN.

A LOW WILL MOVE EAST FROM IOWA ALONG THE FRONT ON MONDAY PROVIDING A
FOCUS FOR! SEVERE STORMS MONDAY AFTERNOON AND NIGHT.

SPOTTER ACTIVATION...
STORM SPOTTER GROUPS MAY BE NEEDED MONDAY AFTERNOON AND NIGHT.

EISE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Green

When
April 8, 9:30 PM CST
Where
Green County, 2 mi W of New Glarus
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.817, -89.667

Hail, Rock

When
April 8, 10:00 PM CST
Where
Rock County, Janesville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.683, -89.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240285, 5240286.